NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 12, 2013
Addiction and Substance Abuse
I need help please
hi this is for the second time that i am posting my question i havnot found out the answer of previous question. plz sir answer it.my friend is having depression and she have been on medicines since 5 years.that is not a biploar disorder but clinical depression.instead of continuously using antidepressants (like citalopram and escitalopram ) she agian and again have the attack of depression.then doctor either increase the dose of medicine or change the salt .then afterwards she used to feel okie.but only for few months.in this way she has passed the five years. now she has decided that she will stop (by reduccing the dose or tamper off slowly )taking the medicine no matter what. as she is so desperate .she used to say that she don`t want to take the medicine anymore. i want to ask that is she has developed the addiction to antidepressants.?is she has to take the antidepressants through out the life.?all depression patients used to take antidepressants through out their life.? is her decision is right as she also gain weight (while using escitolopram)? give any advice to her thankx
These are very good questions, and really can only be answered by her psychiatry doctor. I can provide some information though:
1) Anti-depressants are not addictive.
2) Anti-depressants CAN cause problems when discontinued, so they should be tapered slowly under the supervision of a doctor.
3) Patients with recurrent major depression often need to stay on anti-depressants for several years (and maybe for life), or risk increased exacerbations of the depression.
Good luck to your friend with this situation, and be sure to consult closely with the psychiatry doctor.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University